Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 257, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2022, 12:41 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2022, 12:41 PM MST (19:41 UTC)
- Expired
- Sep 10, 2022, 3:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 76 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 3:20 PM MST | FLASH FLOOD | 8 Sse Meadview, AZ | MOHAVE COUNTY OFFICIAL REPORTS A MUD SLIDE ON DIAMOND BAR ROAD. DIAMOND BAR ROAD IS CLOSED FROM PIERCE FERRY ROAD TO MILE MARKER 4. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 159 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 7.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
678
WGUS55 KVEF 101941
FFWVEF
AZC015-102245-
/O.NEW.KVEF.FF.W.0257.220910T1941Z-220910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1241 PM PDT Sat Sep 10 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
West Central Mohave County in northwestern Arizona...
* Until 345 PM MST.
* At 1241 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar indicates up to 1 inch of
rain has fallen. Rainfall rates of 1 inch per hour will be
possible with these storms. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Grand Canyon Ranch, Pierce Ferry Road, Buck and Doe Road, Antares
Road, Meadview, and South Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3603 11415 3603 11414 3613 11409 3602 11383
3567 11370 3549 11383 3543 11415 3570 11426
3599 11430 3603 11416 3602 11416 3602 11415
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1 INCH IN 1 HOUR
$$
MS3 follow-up statements
978
WGUS75 KVEF 102043
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
143 PM PDT Sat Sep 10 2022
AZC015-102245-
/O.CON.KVEF.FF.W.0257.000000T0000Z-220910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
143 PM MST Sat Sep 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...
At 143 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar indicates up to 1 inch of rain
has fallen. Rainfall rate of 1 inch in 15 minutes reported in
Meadview. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Grand Canyon Ranch, Pierce Ferry Road, Buck and Doe Road, Antares
Road, Meadview, and South Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3603 11415 3603 11414 3613 11409 3602 11383
3567 11370 3549 11383 3543 11415 3570 11426
3599 11430 3603 11416 3602 11416 3602 11415
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.25-1.5 INCHES IN 1 HOUR
$$
JV688
WGUS75 KVEF 102150
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
250 PM PDT Sat Sep 10 2022
AZC015-102245-
/O.CON.KVEF.FF.W.0257.000000T0000Z-220910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
250 PM MST Sat Sep 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST THIS
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...
At 250 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Radar indicates up to 1 inch of rain
has fallen. Rainfall rates of 1 inch per hour will be possible with
these storms. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Grand Canyon Ranch, Pierce Ferry Road, Buck and Doe Road, Antares
Road, Meadview, and South Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3603 11415 3603 11414 3613 11409 3602 11383
3568 11372 3561 11375 3573 11388 3578 11413
3574 11426 3599 11430 3603 11417 3603 11416
3602 11416 3602 11415
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.25-1.5 INCHES IN 1 HOUR
$$
JV389
WGUS75 KVEF 102237
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
337 PM PDT Sat Sep 10 2022
AZC015-102247-
/O.EXP.KVEF.FF.W.0257.000000T0000Z-220910T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
337 PM MST Sat Sep 10 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MST THIS AFTERNOON FOR
WEST CENTRAL MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures including
Diamond Bar Road at Pierce Ferry.
A Flood Watch remains in effect until 1200 AM MST Sunday for
portions of northwest Arizona, southeast California and southern
Nevada.
LAT...LON 3603 11415 3603 11414 3613 11409 3602 11383
3568 11372 3561 11375 3573 11388 3578 11413
3574 11426 3599 11430 3603 11417 3603 11416
3602 11416 3602 11415
$$
JVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 2:05 AM MST, 10 hours 36 minutes earlier.
Area forecast discussion, Sep 10, 2:05 AM MST, 10 hours 36 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 205 AM PDT Sat Sep 10 2022 .SYNOPSIS...Remnants of Kay will continue to push moisture into the region throughout the day and develop scattered showers and thunderstorms across southeastern California, southern Nevada, and northwest Arizona. Heavy rain will continue to be the main concern today, with Flash Flood Watches remaining in effect through late this evening. Kay's circulation will push eastward on-shore and bring several days of shower and thunderstorm chances to the area, favoring south-central Nevada and the Sierra Nevada. && .SHORT TERM...Today through Sunday. As of 08Z this morning, shower activity has been rather meager across the region with Kay continuing to weaken off the coast of California. Despite some impressive UL divergence associated with Kay's interaction with a longwave trough to the north, this has not been enough lift to tap into the rich low level moisture advecting northward into the CWA. It seems as though the strong convective inhibition in place over the region is squelching the prospect of much development overnight. Even orographic enhancement has not helped much. Some of the highest amounts thus far have been in the high terrain of Morongo Valley, but below 1" of storm total precip so far and over the course of several hours. So while the overnight period is disappointing from a rainfall generation standpoint, there is still plenty of opportunity for heavy rain development through the next 24 hours. A 20-30kt 850 mb southerly jet is strongly advecting low level moisture up and into the southern Nevada this morning. KLAS dewpoints at 0830Z were in the low 60s and RAP analysis shows this continuing through the morning. Additionally, GOES17 WV satellite shows dry slotting taking shape over southern Arizona this morning and HREF mean cloud cover shows several areas of clearing possible by the mid to late morning period. Further, a band of vorticity associated with Kay is developing and slowly moving northward this morning into the lower Colorado River Valley. After sunrise, the addition of some differential heating (if clouds indeed erode) could be enough to get things going along the aforementioned vorticity band and bring the heavy rain and flash flooding we have been waiting to unfold. Latest WPC QPF continues to highlight this area from the Sierra Nevada through Mohave county as belt of highest QPF through the day today and still think this makes sense given these features observed. So in hindsight, the earlier onset of the FFA turned out to be a little premature, but the continued potential for heavy rain later today and this afternoon will keep the FFAs in place as originally issued. Sunday's forecast remains mostly unchanged, with slightly lower PWATs across the area with Kay's circulation jaunting southward a bit. Highest PoPs continue to be over the Sierra and Springs, but afternoon thunderstorms will be possible across much of the region. However, HREF and global ensemble QPF is much more isolated and much less plentiful compared to today. 00Z HREF 6hr PMM for QPF only show a few high terrain spots including the Sierra and Panamints with over 0.5" keeping the flash flood threat much more isolated and marginal in nature. .LONG TERM...Monday through Friday. On Monday, ridging over Utah will weaken and push eastward as the trough associated with the remnants of former Hurricane Kay push inland. NBM PoPs encompass our entire forecast area on Monday, as the center of the low passes directly overhead. PoPs continue through midweek, slowly shifting northeastward as upper-level flow ushers the moisture away. Thereafter, a much welcomed, dry southwesterly flow will set up over the region. Shortwave propagations will likely increase afternoon breeziness in the latter half of the week, but otherwise, dry conditions are expected with PWAT values dropping below an inch areawide. Temperatures will cool as well, with below-average temperatures expected through the forecast period. There is a good deal of uncertainty in the extended period, but the NBM seems to be latching onto the 'Return of the High' solution, with temperatures increasing back to above-average next weekend. && .AVIATION...For Harry Reid...Southeast wind 8-12 kts, occasional gusts to 17 kts may be seen the rest of this morning followed by an easterly wind this afternoon and evening. Precipitation chances remain tough to nail down as moisture indeed has increased but dynamics/lift have been slow to develop well away from the cyclonic rotation of post-tropical cyclone Kay. Latest guidance suggests an area of light showers develops in and around the valley later this morning. Thunderstorms are possible later this afternoon and early evening as the air mass becomes more unstable. Movement of the showers and thunderstorms will be from east to west. Precipitation threat looks to end by late evening leaving behind partly cloudy skies overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Expecting a band of showers with embedded thunderstorms to develop across northwest Arizona, southern Nevada and Inyo County today. Storm motion will be from east to west. Precipitation chances look to be lower across San Bernardino and the Colorado River. Precipitation looks to dissipate by late evening leaving behind partly cloudy skies. Lowering ceilings with precipitation 5000-8000 ft at times, as well as visibility down to 5SM with any heavier rain. Southeast-east winds generally 10-15 kts through the period. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...TB3 LONG TERM...Varian AVIATION...Pierce For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 8:58 AM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 10, 9:51 AM MST | Flash Flood Warning | VEF | Mohave | 114 min |
| Sep 10, 10:14 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 10, 1:00 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Sep 10, 2:48 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.